Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 56, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 19, 2011, 6:35 PM CDT for Ottawa County, Kansas. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2011, 6:35 PM CDT (23:35 UTC)
- Expired
- May 19, 2011, 7:30 PM CDT
- In force
- 55 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Ottawa County, KS
The radar
The Grand Island radar (KUEX), 132 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 7:19 PM CDT | HAIL 0.75 | 4 Ene Ada, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 1:43 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.6 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 56 J/kg
- Mixed-layer CIN
- -348 J/kg
- Mixed-layer LCL
- 516 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
128
WUUS53 KTOP 192335
SVRTOP
KSC143-200030-
/O.NEW.KTOP.SV.W.0056.110519T2335Z-110520T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
635 PM CDT THU MAY 19 2011
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 730 PM CDT
* AT 630 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
WEST OF ADA...OR 18 MILES WEST OF MINNEAPOLIS...MOVING EAST AT 20
MPH.
* LOCATIONS IMPACTED INCLUDE...
ADA...
MINNEAPOLIS...
DELPHOS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. IF A TORNADO IS SPOTTED
ACT QUICKLY AND MOVE TO A BASEMENT OR SMALL INTERIOR ROOM.
FOR YOUR SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A
BASEMENT. IF YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM
WINDOWS.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
&&
LAT...LON 3931 9793 3931 9771 3910 9765 3902 9793
3930 9794
TIME...MOT...LOC 2335Z 250DEG 17KT 3918 9801
WIND...HAIL 60MPH 1.50IN
$$2 follow-up statements
140
WWUS53 KTOP 192355
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
655 PM CDT THU MAY 19 2011
KSC143-200030-
/O.CON.KTOP.SV.W.0056.000000T0000Z-110520T0030Z/
OTTAWA-
655 PM CDT THU MAY 19 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN OTTAWA COUNTY...
AT 652 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 6 MILES WEST OF DELPHOS...OR 12 MILES NORTHWEST OF
MINNEAPOLIS...MOVING NORTHEAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
DELPHOS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. IF A TORNADO IS SPOTTED
ACT QUICKLY AND MOVE TO A BASEMENT OR SMALL INTERIOR ROOM.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
&&
LAT...LON 3931 9793 3931 9771 3920 9768 3904 9793
3930 9794
TIME...MOT...LOC 2355Z 230DEG 30KT 3926 9785
WIND...HAIL 60MPH 1.00IN
$$035
WWUS53 KTOP 200007
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
707 PM CDT THU MAY 19 2011
KSC143-200030-
/O.CON.KTOP.SV.W.0056.000000T0000Z-110520T0030Z/
OTTAWA-
707 PM CDT THU MAY 19 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN OTTAWA COUNTY...
AT 705 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 3 MILES SOUTHWEST OF ADA...OR 12 MILES WEST OF MINNEAPOLIS...
MOVING NORTHEAST AT 40 MPH.
LOCATIONS IMPACTED INCLUDE...
ADA AND DELPHOS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS.
PREPARE FOR LARGE HAIL...DAMAGING WINDS AND VERY HEAVY RAIN IF YOU
ARE IN THE PATH OF THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A
BUILDING NOW.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
&&
LAT...LON 3931 9793 3931 9771 3920 9768 3904 9793
3930 9794
TIME...MOT...LOC 0007Z 233DEG 35KT 3913 9792
WIND...HAIL 60MPH 1.25IN
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:06 PM CDT, 3 hours 29 minutes earlier.
Area forecast discussion, May 19, 3:06 PM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 306 PM CDT THU MAY 19 2011 .SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)... AS OF MID AFTERNOON THURSDAY...A WARM FRONT EXTENDED FROM NEAR GREAT BEND THROUGH PARSONS KANSAS AND WAS STEADILY LIFTING NORTHWARD IN RESPONSE TO PRESSURE FALLS AND GRADUALLY CLEARING SKIES IMMEDIATELY NORTH OF THE FRONT. A RATHER SHARP DRY LINE WAS EVIDENT ON SATELLITE FROM NEAR HAYS KANSAS TO GAGE OKLAHOMA. THUNDERSTORMS HAD ALREADY DEVELOPED OVER OKLAHOMA ALONG THE DRY LINE IN RESPONSE TO AN ADVANCING SHORT WAVE TROUGH WITH THE EXPECTATION THAT THE TROUGH WOULD INDUCE CONVECTIVE DEVELOPMENT INTO THE WARM SECTOR OVER CENTRAL KANSAS PRIOR TO 21Z. THE WARM SECTOR OF THE SYSTEM WAS RATHER UNSTABLE WITH LITTLE TO NO CAP AND STRONG DEEP LAYER SHEAR. THIS WOULD BE A FAVORABLE ENVIRONMENT FOR DEVELOPMENT OF SUPERCELL THUNDERSTORMS CAPABLE OF LARGE HAIL AND DAMAGING WINDS. LOW LEVEL SHEAR AND MOISTURE PROFILES WERE ALSO SUPPORTIVE OF A TORNADO THREAT IN THE WARM SECTOR AND NEAR/JUST NORTH OF THE WARM FRONT. NEAR TERM HIGH RESOLUTION MODELS SUGGEST AT LEAST SOME POTENTIAL FOR DEVELOPMENT WELL AHEAD OF THE DRY LINE...AND WHILE THIS APPEARS POSSIBLE...THE AREA WITH THE GREATEST SEVERE THREAT WILL REMAIN WEST OF A BELLEVILLE TO COUNCIL GROVE LINE THROUGH THE EVENING FOR THOSE STORMS DEVELOPING ALONG THE DRY LINE AND MOVING NORTHEAST TO INTERACT WITH THE SHALLOW WARM FRONT. THE INITIAL WAVE OF CONVECTION OVER CENTRAL OKLAHOMA AND KANSAS WILL LIKELY DEVELOP INTO ONE OR MORE CONVECTIVE COMPLEXES OVERNIGHT AND SLOWLY MAKE ITS WAY ACROSS THE FORECAST AREA. MEANWHILE...ADDITIONAL DEVELOPMENT IS POSSIBLE IN WESTERN AND CENTRAL KANSAS AGAIN OVERNIGHT...WHICH WOULD ALSO EVENTUALLY MOVE INTO THE LOCAL FORECAST AREA. THE TORNADO THREAT APPEARS TO QUICKLY WANE AFTER MID EVENING BUT HAIL AND DAMAGING WINDS WILL REMAIN POSSIBLE ACROSS THE AREA WITH OVERNIGHT CONVECTION. VERY HEAVY RAIN AND SOME FLOODING ISSUES APPEAR TO BE A THREAT OVERNIGHT AS WELL GIVEN HIGH ENVIRONMENTAL MOISTURE CONTENT AND SOME TRAINING POTENTIAL...PARTICULARLY IN AREAS THAT RECEIVED SIGNIFICANT RAINFALL WEDNESDAY NIGHT. AFTER MORNING CONVECTION...EXPECT REDEVELOPMENT OF STORMS FRIDAY AFTERNOON AS THE WARM FRONT WILL REMAIN DRAPED ACROSS THE AREA AND THE DRY LINE IS FORECAST TO SURGE A BIT INTO SOUTH CENTRAL KANSAS. MODERATE INSTABILITY WILL BE PRESENT WITH 35 TO 40 KTS OF DEEP LAYER SHEAR EXPECTED TO BE SUFFICIENT ONCE AGAIN FOR EMBEDDED SUPERCELL DEVELOPMENT. ALL MODES OF SEVERE WEATHER APPEAR POSSIBLE DURING THE AFTERNOON AND EVENING HOURS...ONCE AGAIN WITH AN ENHANCED FLOODING POTENTIAL GIVEN MULTIPLE ROUNDS OF THUNDERSTORMS EXPECTED. BARJENBRUCH && .LONG TERM (SATURDAY THROUGH THURSDAY)... FOR THE NEXT SEVERAL DAYS CHANCES FOR THUNDERSTORMS WILL CONTINUE AS MODELS INDICATE NUMEROUS SHORTWAVE TROUGHS THAT WILL KEEP THE WEATHER ACTIVE OVER THE CENTRAL UNITED STATES. ON SATURDAY MODELS INDICATE THAT THE MAIN UPPER LEVEL TROUGH WILL MOVE THROUGH THE CWA. UPPER LEVEL DIVERGENCE ALONG WITH WARM AIR ADVECTION AND AMPLE INSTABILITY SHOULD KEEP CHANCES FOR STRONG TO SEVERE STORMS CONTINUING INTO SATURDAY. MODELS AGREE THAT THE UPPER LEVEL TROUGH WILL MOVE THE NORTH AND EAST OF THE CWA. A BRIEF LULL IN THUNDERSTORM ACTIVITY IS ANTICIPATED SUNDAY MORNING JUST BEFORE THE NEXT SHORTWAVE ARRIVES SUNDAY AFTERNOON AND EVENING. EARLY NEXT WEEK THE GFS AND EC SHOW A NUMBER OF SHORTWAVES THAT MOVE THROUGH BUT DIFFER SLIGHTLY ON THE TIMING AND STRENGTH. BOTH AGREE A SHORTWAVE TROUGH WILL MOVE THROUGH THE CENTRAL PLAINS AND LEAD TO LEE CYCLOGENESIS ON MONDAY AND BRING A ROUND OF THUNDERSTORMS TO THE AREA BUT DIFFER ON THE LOCATION OF THE LOW. THE GFS WANTS TO BRING A FRONT THROUGH THE REGION ON TUESDAY AS A MORE IMPRESSIVE SHORTWAVE PASSES TO THE SOUTH OF THE CWA ON WEDNESDAY. THE EC WANTS TO PUSH THE SYSTEM THROUGH BUT BRINGS RETURN FLOW AND WARM AIR ADVECTION BACK QUICKLY TO THE CENTRAL UNITED STATES. THE EC ALSO BRINGS AN IMPRESSIVE SHORTWAVE ACROSS THE CENTRAL PLAINS THAT WOULD BE FAVORABLE FOR SEVERE WEATHER ACROSS THE CWA. HAVE SIDED MORE WITH THE EC IN THE FORECAST DUE TO ACTIVE PATTERN THAT THE CWA IS IN. ANDERSON && .AVIATION... A VERY COMPLICATED TAF WILL START OFF WITH WIDESPREAD CIGS IN THE 900 TO 1100 FT RANGE. HAVE ALSO SEEN SCT TO BKN IFR CIG NEAR TOP AND FOE SO HAVE IFR FORECAST FOR AT LEAST A BIT THIS AFTERNOON. CLOUDS BREAKING UP TO THE SOUTH AND MAY SEE BKN MVFR LATE AFTERNOON AND EARLY EVENING. TS EXPECTED TO IMPACT ALL TAF SITES DURING THE EVENING AND OVERNIGHT WITH LITTLE CONFIDENCE IN EXACT TS TIMING. DO FEEL TS WILL HOLD OFF AFTER 00Z AND WILL MOVE OUT BY 09Z TO 14Z WITH IFR CIGS THROUGH THE REST OF THE TAF PERIOD. BARJENBRUCH && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 19, 3:14 PM CDT, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 314 PM CDT THU MAY 19 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-202015- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 314 PM CDT THU MAY 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS DEVELOPING IN CENTRAL KANSAS THIS AFTERNOON WILL TRACK NORTHEAST AND MAY AFFECT AREAS WEST OF A BELLEVILLE TO CLAY CENTER TO COUNCIL GROVE LINE DURING THE EVENING HOURS. THESE STORMS WILL BE CAPABLE OF PRODUCING TORNADOES...HAIL UP TO THE SIZE OF GOLF BALLS AND WINDS UP TO 70 MPH. THUNDERSTORMS WILL MERGE INTO A COMPLEX OF THUNDERSTORMS OVERNIGHT AND MOVE ACROSS NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. HAIL UP TO THE SIZE OF QUARTERS...GUSTY WINDS UP TO 60 MPH AND HEAVY RAIN ALONG WITH LOCALIZED FLASH FLOODING WILL BE POSSIBLE WITH THESE THUNDERSTORMS TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ADDITIONAL THUNDERSTORMS ARE LIKELY FRIDAY AND FRIDAY NIGHT... WITH SOME POTENTIAL FOR SEVERE STORMS ONCE AGAIN. WHILE DAMAGING WIND...LARGE HAIL...AND LOCALIZED FLOODING WILL BE THE GREATEST THREATS...THERE WILL BE A LOW END POTENTIAL FOR TORNADOES NEAR AND SOUTH OF INTERSTATE 70 DURING THE LATE AFTERNOON AND EVENING HOURS. THUNDERSTORM CHANCES CONTINUE THROUGH MUCH OF THE WEEKEND AND NEXT WEEK. FLOODING POTENTIAL WILL INCREASE THROUGH EARLY NEXT WEEK GIVEN THE POTENTIAL FOR MULTIPLE ROUNDS OF THUNDERSTORMS AND ABUNDANT MOISTURE IN THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH 9 PM NEAR AND WEST OF A LINE FROM NEAR BELLEVILLE...TO CLAY CENTER TO COUNCIL GROVE.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 12:28 AM CDT | Special Weather Statement | TOP | Dickinson | 32 min |
| May 19, 1:09 AM CDT | Special Weather Statement | TOP | Lyon | 36 min |
| May 19, 1:57 AM CDT | Areal Flood Advisory | TOP | Lyon | 63 min |
| May 19, 2:32 AM CDT | Special Weather Statement | TOP | Cloud | 28 min |
| May 19, 2:45 AM CDT | Severe Thunderstorm Warning | TOP | Cloud | 34 min |
| May 19, 2:56 AM CDT | Areal Flood Advisory | TOP | Coffey, Osage | 64 min |
| May 19, 2:59 AM CDT | Areal Flood Advisory | TOP | Lyon | 61 min |
| May 19, 3:37 AM CDT | Areal Flood Advisory | TOP | Anderson, Franklin | 53 min |
| May 19, 4:39 AM CDT | Areal Flood Advisory | TOP | Anderson, Franklin | 66 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.